Alert archive / Kansas / Winter Storm Warnings in 2008
Winter Storm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Feb 21, 2008, 7:06 AM CST for Anderson County, Coffey County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 2008, 7:06 AM CST (13:06 UTC)
- Expired
- Feb 21, 2008, 12:24 PM CST
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 9:08 AM CST | SLEET 0.5 | 1 Se Greeley, KS | ONE HALF INCH OF SLEET MEASURED |
| Feb 21, 9:15 AM CST | SLEET 2 | Le Roy, KS | ONE TO TWO INCHES OF SLEET IN LE ROY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KTOP 211306 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 706 AM CST THU FEB 21 2008 .AN UPPER LEVEL SYSTEM WILL MOVE EASTWARD INTO THE PLAINS TODAY AND THIS EVENING. AS WARMER AIR ALOFT OVERSPREADS THE COLD AIR AT THE SURFACE...A MIXTURE OF SNOW...SLEET AND FREEZING RAIN OR FREEZING DRIZZLE WILL BE LIKELY TODAY. PRECIPITATION WILL GRADUALLY TRANSITION TO MAINLY SNOW AND SOME SLEET THIS EVENING. KSZ058-059-212115- /O.UPG.KTOP.WW.Y.0005.000000T0000Z-080222T0600Z/ /O.NEW.KTOP.WS.W.0003.080221T1306Z-080222T0600Z/ COFFEY-ANDERSON- 706 AM CST THU FEB 21 2008 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. A MIXTURE OF FREEZING RAIN...SLEET AND SNOW CAN BE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE. PRECIPITATION WILL TRANSITION TO MAINLY SNOW AND SOME SLEET IN THE EVENING. AN INCH OR TWO OF SLEET AND SOME SNOW CAN BE EXPECTED TODAY ALONG WITH UP TO A QUARTER INCH OF ICE. ANOTHER INCH OF SNOW AND SLEET ARE POSSIBLE TONIGHT BEFORE TAPERING OFF TOWARDS MIDNIGHT. REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$ KSZ026-037>040-054>056-212115- /O.CON.KTOP.WW.Y.0005.000000T0000Z-080222T0600Z/ JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 706 AM CST THU FEB 21 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. A MIXTURE OF FREEZING RAIN...SLEET AND SNOW CAN BE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE SOUTH OF I 35. PRECIPITATION WILL TRANSITION TO MAINLY SNOW AND SOME SLEET IN THE EVENING. AN INCH OR TWO OF SNOW AND SOME SLEET IS POSSIBLE TODAY WITH ANOTHER INCH POSSIBLE TONIGHT BEFORE TAPERING OFF TOWARDS MIDNIGHT. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
1 follow-up statement
000 WWUS43 KTOP 211824 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1224 PM CST THU FEB 21 2008 .AN UPPER LEVEL SYSTEM WILL MOVE EASTWARD INTO THE PLAINS TODAY AND THIS EVENING. AS WARMER AIR ALOFT OVERSPREADS THE COLD AIR AT THE SURFACE...A MIXTURE OF SNOW...SLEET AND FREEZING DRIZZLE WILL PERSIST THROUGH THE EARLY AFTERNOON. PRECIPITATION IS EXPECTED TO GRADUALLY DIMINISH THROUGH THE LATE AFTERNOON HOURS. KSZ058-059-220230- /O.CAN.KTOP.WS.W.0003.000000T0000Z-080222T0600Z/ /O.EXA.KTOP.WW.Y.0005.000000T0000Z-080222T0600Z/ COFFEY-ANDERSON- 1224 PM CST THU FEB 21 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. THIS REPLACES THE WINTER STORM WARNING THAT WAS PREVIOUSLY IN EFFECT. LIGHT FREEZING DRIZZLE OR SNOW IS POSSIBLE THROUGH THE AFTERNOON HOURS. HOWEVER ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LIGHT. THE WINTRY PRECIPITATION SHOULD CONTINUE TO DIMINISH THROUGH THE AFTERNOON HOURS. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND TAKE PRECAUTIONS IF TRAVEL IS NECESSARY. $$ KSZ026-037>040-054>056-220230- /O.CON.KTOP.WW.Y.0005.000000T0000Z-080222T0600Z/ JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 1224 PM CST THU FEB 21 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. A MIXTURE OF SLEET...SNOW AND FREEZING DRIZZLE WILL PERSIST THROUGH THE AFTERNOON HOURS WITH ACCUMULATIONS GENERALLY AN INCH OR LESS. THE WINTRY PRECIPITATION SHOULD GRADUALLY TAPER OFF BY LATE AFTERNOON. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND TAKE PRECAUTIONS IF TRAVEL IS NECESSARY. $$ WOLTERS
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Feb 21, 4:03 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Feb 21, 4:03 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 403 AM CST THU FEB 21 2008 .DISCUSSION... HAVE BEEN GETTING A MIXED BAG OF PRECIPITATION OVERNIGHT WITH FREEZING DRIZZLE...SLEET...SNOW AND SNOW GRAINS BEING REPORTED THROUGH THE NIGHT. PROFILERS AND WATER VAPOR LOOP SHOWED A SHORTWAVE MOVING ACROSS NORTHEAST KANSAS THIS MORNING. THIS HAS HELPED TO GENERATE SCATTERED PRECIPITATION NORTH OF I-70 EARLY THIS MORNING. ISENTROPIC LIFT WAS OCCURRING ACROSS SOUTHERN AND EASTERN KANSAS THIS HAS BEEN GENERATING THE MIXED BAG OF PRECIPITATION THIS MORNING. BETTER MOISTURE LAYS SOUTH IN OKLAHOMA WHERE BETTER 850 MB THETA AIR RESIDES. CONVECTION HAS DEVELOPED IN OKLAHOMA AND WAS MOVING INTO SOUTHERN KANSAS. REPORTS OF SLEET AND SOME FREEZING RAIN WITH THE CONVECTIVE SHOWERS. FOR TODAY HAVE EXTENDED THE WINTER WEATHER ADVISORY NORTHWARD A ROW OF COUNTIES. ISENTROPIC LIFT WILL CONTINUE INTO THE AFTERNOON HOURS WITH SOUNDINGS SHOWING MAINLY SLEET AND SNOW...BUT ACROSS EAST CENTRAL KANSAS FREEZING RAIN AND ISOLATED THUNDERSTORMS ARE LIKELY. MODELS WERE SHOWING ELEVATED INSTABILITY ACROSS SOUTHEAST KANSAS TODAY AND WITH THE OKLAHOMA CONVECTIVE SHOWERS MOVING NORTHEAST THE THUNDER LOOKS LIKE A GOOD BET. IN THE ABSENCE OF UPPER LEVEL LIFT PATCHY FREEZING DRIZZLE WILL BE COMMON AND HAVE EXPANDED IT NORTH TO THE NEBRASKA BORDER. TONIGHT WILL KEEP THE ADVISORY GOING THROUGH THE EVENING HOURS AS UPPER LEVEL TROUGH MOVES ACROSS THE CENTRAL PLAINS. LAYER FRONTOGENESIS SETS UP THIS EVENING FROM CENTRAL KANSAS ACROSS EAST CENTRAL KANSAS AHEAD OF THE UPPER LOW. COULD SEE AN INCH OR TWO OF ADDITIONAL SNOW TONIGHT. NEXT SHIFT WILL NEED TO WATCH THE POSSIBILITY OF EXTENDING THE ADVISORY BEYOND 06Z. THE UPPER LOW MOVES EAST INTO MISSOURI DURING THE AFTERNOON AND HAVE CUT BACK SNOW CHANCES IN NORTH CENTRAL KANSAS AFTER 18Z. ANOTHER TROUGH MOVES ACROSS THE STATE ON SATURDAY AND THE ECMWF AND THE GFS ARE SIMILAR WITH THE TIMING. ECMWF IS A LITTLE STRONGER WITH THE WAVE AS IT MOVES ACROSS OKLAHOMA. SHOULD SEE SOME LIGHT SNOW AND ACROSS EAST CENTRAL MAY SEE A MIX. NO CHANGES TO THE REST OF THE FORECAST. .AVIATION... WAA AND ISENTROPIC LIFT WILL CONTINUE THROUGH THE DAY...BUT WILL LIKELY BE ENHANCED EARLY THIS MORNING WITH THE PASSAGE OF VORT LOBE NOW EXTENDING WEST TO EAST ACROSS THE TAF SITES. WILL KEEP A MIX OF FREEZING DRIZZLE AND SNOW EARLY...WITH A BRIEF LULL IN PRECIP...THEN FOLLOWED BY MORE WIDESPREAD SNOW/SLEET LATE MORNING AND EARLY AFTERNOON...TRANSITIONING TO ALL SNOW LATE AS THE UPPER LOW EJECTS OUT INTO THE CENTRAL PLAINS. WILL KEEP TEMPO VSBYS MAINLY IN THE 3-5SM RANGE THIS MORNING WITH THE MIXED PRECIP...THEN IFR VSBYS POSSIBLE LATER IN THE DAY WITH POTENTIAL FOR INCREASING SNOW. WILL KEEP CIGS MVFR FOR NOW...BUT MAY NEED TO LOWER TO IFR BY THIS EVENING IF SNOW INTENSITY POTENTIAL ASSOCIATED WITH THE UPPER LOW INCREASES. WILL KEEP WINDS GENERALLY EAST TO NORTHEAST AT 6-10 KTS THROUGH THE FCST. && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY UNTIL MIDNIGHT FRIDAY FOR AREAS ALONG AND SOUTH OF AN OSKALOOSA TO COUNCIL GROVE LINE KSZ026-KSZ037-KSZ038-KSZ039-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Feb 21, 4:43 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 443 AM CST THU FEB 21 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-221100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 443 AM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A MIX OF FREEZING DRIZZLE...SNOW AND SLEET IS EXPECTED TODAY AND THIS EVENING. ALSO A PERIOD OF FREEZING RAIN IS POSSIBLE SOUTHEAST OF INTERSTATE 35 TODAY. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS EAST CENTRAL KANSAS TODAY. THE PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW TONIGHT. THE GREATEST POTENTIAL FOR SLEET ACCUMULATION WILL BE ACROSS EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF INTERSTATE 35...WHERE UP TO HALF AN INCH OF SLEET IS POSSIBLE. SNOW ACCUMULATIONS ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS WILL AVERAGE ONE TO TWO INCHES. SOME THREE INCH SNOW AMOUNTS ARE EXPECTED SOUTHEAST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Feb 21, 6:52 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 AM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM SLEET BURLINGTON 38.19N 95.74W
02/21/2008 E0.50 INCH COFFEY KS LAW ENFORCEMENT
ESTIMATED 1/4 TO 1/2 INCH OF SLEET
&&
BYRNENearby
Winter Storm Warnings in Kansas, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.